Utah, 2009

Heavy Snow in Utah, January 23 to 27, 2009

January 23 to 27, 2009 · NWS SLC · 5 events in 5 counties and zones

A series of cold and very moist storm systems moved through the state of Utah over a period of a few days, dropping heavy snow on the higher terrain.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A series of cold and very moist storm systems moved through the state of Utah over a period of a few days, dropping heavy snow on the higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 22, 8:57 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jan 22, 8:57 PM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
857 PM MST THU JAN 22 2009

.SYNOPSIS...A SERIES OF WEAK BUT MOIST WEATHER DISTURBANCES WILL
AFFECT THE REGION THROUGH FRIDAY. A STRONGER LOW PRESSURE SYSTEM
WILL DEVELOP ALONG THE WEST COAST LATE THIS WEEKEND. THIS LOW
PRESSURE WILL DEVELOP A MILD AND MOIST SOUTHERLY FLOW ACROSS UTAH
FOR EARLY NEXT WEEK.

&&

.DISCUSSION...COLD AIR REMAINS IN PLACE IN THE NORTHERN PORTIONS
OF THE NORTHERN WASATCH FRONT AND THE CACHE VALLEY THIS EVENING.
SOME REPORTING STATIONS IN THE CACHE VALLEY ARE STILL IN THE MID
20S BUT MOST ARE AROUND 30 DEGREES. HAVE OPTED TO EXTEND THE
FREEZING RAIN ADVISORY UNTIL 3AM FIGURING THAT IT WILL TAKE SOME
TIME FOR THE COLD AIR TO FULLY ERODE.

MINIMUM TEMPERATURE FORECASTS FOR TONIGHT WERE BUMPED UPWARDS BY
SEVERAL DEGREES IN MANY PLACES AS THE AIR MASS IS MOIST AND MILD
AND VERY LITTLE IF ANY COOLING EXPECTED OVERNIGHT DUE TO INTERMITTENT
PRECIPITATION ACROSS THE NORTH AND CLOUDY SKIES ELSEWHERE.

THE CIRCULATION THAT WAS OVER NORTHERN CALIFORNIA THIS AFTERNOON
IS MOVING QUITE STEADILY EAST NORTHEAST AND IS CURRENTLY OVER THE
TRISTATE AREA OF IDAHO...NEVADA AND OREGON. THE NAM TAKES THIS
DISTURBANCE EAST AND THEN A LITTLE SOUTHEAST AS IT MOVES INTO
WYOMING. THIS TRACK WILL KEEP THE BEST DYNAMICS JUST NORTH OF THE
CWA SO THE THREAT OF MUCH ACCUMULATING SNOW IN THE MOUNTAINS ABOVE
7500 FT IS NOT GREAT. HOWEVER...THIS IS A MILD AND MOIST SOUTHWEST
FLOW ACROSS THE REGION SO WHAT SNOW DOES FALL WILL BE HIGH
DENSITY. WATER EQUIVALENTS MAY BE 0.60 TO 0.80 OF AN INCH BUT SNOW
AMOUNTS SHOULD BE LESS THAN 6 INCHES.

HAVE REMOVED SNOW FROM ALL VALLEY FORECASTS FOR TONIGHT AS FORECAST
SOUNDINGS DO NOT SUPPORT THE FORMATION OF SNOW. RAIN WAS STILL
BEING REPORTED AT 7500 FEET AS OF 830 PM. AS THE SHORTWAVE
DISTURBANCE MOVES BY FRIDAY MORNING THERE IS A BETTER CHANCE THAT
SNOW MAY MIX IN IN THE NORTHERN MOUNTAIN VALLEYS AND SOUTHWEST
WYOMING AS SOME COOLING OCCURS AT LOW TO MID LEVELS. HAVE BRUSHED
UP THE WORDING FOR MANY NORTHERN ZONES FOR FRIDAY MORNING TO
REMOVE THE MENTION OF SNOW.

&&

.AVIATION...HIGH END IFR VISIBILITIES ARE EXPECTED TO CONTINUE
THROUGH ABOUT 15Z AT THE SLC TERMINAL IN LIGHT RAIN. VISIBILITIES
COULD BRIEFLY IMPROVE TO LOW END MVFR DURING THIS TIME PERIOD.
CEILINGS ARE EXPECTED TO REMAIN BETWEEN 5000 AND 6000 FEET
OVERNIGHT...WITH A 20 PERCENT CHANCE THAT THEY WILL DROP BELOW
5000 FT BUT REMAIN ABOVE 3000 FT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FREEZING RAIN ADVISORY UNTIL 3 AM FRIDAY FOR UTZ001-UTZ002.

WY...NONE.

&&

PUBLIC...STRUTHWOLF
AVIATION...HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 22, 4:59 AM MST, 20 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
459 AM MST THU JAN 22 2009

UTZ001>016-019>021-517-518-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
459 AM MST THU JAN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG HAS REDEVELOPED ACROSS PORTIONS OF CENTRAL AND NORTHERN
UTAH THIS MORNING. THE FOG MAY BE LOCALLY DENSE IN THE VICINITY OF
THE GREAT SALT LAKE.

PRECIPITATION FROM THE NEXT DISTURBANCE WILL OVERSPREAD THE REGION
LATER THIS AFTERNOON AND TONIGHT. THE MOUNTAINS AND COLDER VALLEYS
WILL SEE ACCUMULATING SNOWFALL...WITH RAIN EXPECTED ELSEWHERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM IS FORECAST TO DEVELOP OVER CALIFORNIA LATE THIS
WEEKEND...IMPACTING THE REGION EARLY NEXT WEEK. THERE IS A
POTENTIAL FOR HEAVY RAINFALL ACROSS SOUTHERN UTAH WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATION PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains I-80 North

When
January 23, 1:00 AM MST to January 26, 11:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
COOP Observer

Snowbasin Mid-Bowl received a storm total of 28 inches of new snow.

Heavy Snow, Wasatch Mountains South of I-80

When
January 23, 2:00 AM MST to January 26, 2:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
COOP Observer

Alta and Brighton Crest both received 40 inches of new snow for the storm.

Heavy Snow, Western Uinta Mountains

When
January 23, 2:00 AM MST to January 26, 10:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

Chalk Creek #1 SNOTEL received a storm total of 4.00 inches liquid equivalent, or approximately 30 inches new snow based on snow ratios at similar elevations.

Heavy Snow, Wasatch Plateau/Book Cliffs

When
January 23, 7:00 AM MST to January 26, 1:00 AM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

The Mammoth Cottonwood SNOTEL received 3.10 of liquid equivalent for the storm, or about 24 inches of new snow based on snow ratios at similar elevations.

Heavy Snow, Southern Mountains

When
January 25, 12:00 PM MST to January 27, 9:00 AM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

Kolob SNOTEL received 3.50 inches of new liquid, some of which fell as rain, making the approximate snowfall 25 inches for the storm.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151680, 151681, 151685, 151690, 151691.